Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags: beta | blocker | weight | gain | blood | pressure | hypertension

BP Meds Can Boost Weight

Friday, 09 Mar 2012 01:19 PM


Question: I am a 56 year old man who was recently prescribed a beta blocker to bring down my blood pressure. Almost right after started taking the pills I started gaining weight. I’ve put on about 10 pounds in two months. Could this weight gain be caused by the blood pressure pills or do you think it is unrelated?

Dr. Hibberd's answer: Yes, weight gain can occur as a side effect of some beta blockers, especially the older ones, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). However, the average weight gain is about 4 pounds. Newer beta blockers, such as carvedilol (Coreg), don't typically cause weight gain as a side effect. Usually, beta blockers that can cause weight gain aren't prescribed unless other medications have not worked, or unless you have a specific heart condition that requires taking those medications. The cause for weight gain is not properly understood; maybe beta blockers slow down metabolism as a whole.
If the beta blocker has been prescribed for heart failure, you need to inform your doctor immediately if this weight gain continues because it might mean that fluid is building up in your legs, abdomen or chest, indicating that that your heart failure is worsening.


© HealthDay

 
1Like our page
2Share
Dr-Hibberd
Beta blocker medications for high blood pressure can cause weight gain.
beta,blocker,weight,gain,blood,pressure,hypertension,
204
2012-19-09
Friday, 09 Mar 2012 01:19 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved